Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 14, 2014, 12:47 PM PDT for Elko County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2014, 12:47 PM PDT (19:47 UTC)
- Expired
- Jul 14, 2014, 1:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Salt Lake City radar (KMTX), 192 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3187 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KLKN 141947
SVRLKN
NVC007-142015-
/O.NEW.KLKN.SV.W.0001.140714T1947Z-140714T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
ISSUED BY NATIONAL WEATHER SERVICE RENO NV
1247 PM PDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA...
THIS INCLUDES THE CITY OF JACKPOT...
* UNTIL 115 PM PDT
* AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF JACKPOT...AND MOVING EAST AT 10 MPH.
* LOCATIONS AFFECTED INCLUDE...JACKPOT...AND HIGHWAY 93 NORTH OF
CONTACT.
PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN...BLOWING DUST AND
DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.
LAT...LON 4180 11441 4187 11492 4201 11490 4200 11443
4200 11442
TIME...MOT...LOC 1945Z 270DEG 7KT 4201 11478
$$
BOYD1 follow-up statement
579
WWUS55 KLKN 142014
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
ISSUED BY NATIONAL WEATHER SERVICE RENO NV
114 PM PDT MON JUL 14 2014
NVC007-142023-
/O.EXP.KLKN.SV.W.0001.000000T0000Z-140714T2015Z/
ELKO NV-
114 PM PDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY WILL
EXPIRE AT 115 PM PDT...
THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 8
PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF
HEAVY RAINS.
LAT...LON 4180 11441 4187 11492 4201 11490 4200 11443
4200 11442
TIME...MOT...LOC 2013Z 270DEG 7KT 4201 11471
$$
BOYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:50 AM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 14, 8:50 AM PDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 850 AM PDT MON JUL 14 2014 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND EASTERN NEVADA THIS AFTERNOON AND THIS EVENING. HOT AFTERNOON TEMPERATURES WILL CONTINUE ACROSS NORTHERN NEVADA. THUNDERSTORM COVERAGE WILL BE LIMITED TO CENTRAL NEVADA TUESDAY, AND FURTHER RESTRICTED TO CENTRAL NYE COUNTY WEDNESDAY. && .FIRE WEATHER UPDATE...UPDATED THE FORECAST FOR THIS AFTERNOON AND THIS EVENING TO ADD ISOLATED DRY LIGHTNING ACROSS NW NEVADA, ON THE NW PERIPHERY OF THE INCOMING MONSOON MOISTURE SURGE. ISOLATED DRY LIGHTNING STRIKES ARE MOST LIKELY ACROSS FWZ 468, WITH A FEW STRIKES POSSIBLE IN SE FWZ 467 AND NORTHERN FWZ 469. EXPECT ALL OTHER THUNDERSTORMS TO TREND TOWARDS WET, GIVEN IMPROVING MOISTURE QUALITY, ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. SLOW STORM MOTION WILL ALSO LIMIT THE DRY LIGHTNING THREAT THIS AFTERNOON ACROSS MUCH OF NEVADA. THE EXCEPTION TO THIS MAY BE IN AND NEAR FWZ 468 WHERE STORM MOTION OF 10-20 MPH MAY ENHANCE LIGHTNING COVERAGE. UPDATED FIRE WEATHER PLANNING FORECAST WILL BE OUT SHORTLY. TURNER && .PREV DISCUSSION... /ISSUED AT 321 AM / SYNOPSIS...MONSOON MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS TO MUCH OF THE SILVER STATE TODAY AS A RIDGE OF HIGH PRESSURE REMAINS IN CONTROL WITH MORE HIGH HEAT. THE HEAT WILL RELAX A BIT OVER THE NEXT FEW DAYS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS IN NORTHERN AREAS...WHILE PERSISTING IN CENTRAL NEVADA. SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL RIDGE REMAINS CENTERED OVER EASTERN NEVADA AT PRESENT AND WILL PERSIST IN THAT GENERAL LOCATION THROUGH TONIGHT BEFORE SINKING SLOWLY SOUTHWEST DURING THE DAY TUESDAY AND WEAKENING. THIS WILL ALLOW MONSOON MOISTURE TO WORK NORTHWARD TODAY WITH PW'S APPROACHING 1 INCH IN MUCH OF THE CENTRAL AND EASTERN PORTION OF THE STATE. THE END RESULT WILL BE A HOT DAY FOLLOWED BY SCATTERED SHOWERS AND THUNDERSTORMS. A SHORTWAVE PASSING BY TO THE NORTH SHOULD HELP CONTAIN THE MONSOON PUSH A BIT AND KEEP MOISTURE AWAY FROM NORTHWESTERN NEVADA...WHERE DRY WEATHER IS EXPECTED TO PREVAIL. RECORD HIGHS ARE GENERALLY NOT EXPECTED...BUT CERTAINLY IT WILL BE ANOTHER HOT ONE...PERHAPS HOTTER THAN YESTERDAY IN A FEW SPOTS. AS THE SHORTWAVE SLIDES SOUTHEAST OVER THE NORTHERN ROCKIES AND THE RIDGE WEAKENS AND SHIFTS TO THE SOUTHWEST ON TUESDAY...DRIER AIR WILL FILTER INTO NORTHEASTERN NEVADA...WHICH SHOULD GENERALLY PUT THE KABASH ON THUNDERSTORMS AND ALSO NUDGE TEMPERATURES DOWN A FEW DEGREES. MOISTURE WILL LINGER IN CENTRAL NEVADA HOWEVER...SO THUNDERSTORMS SHOULD AGAIN BE A CONCERN THERE. NOT MUCH CHANGE FROM TUESDAY ON WEDNESDAY AS A DRIER AND SLIGHTLY COOLER NORTHWEST FLOW WILL PERSIST IN NORTHEASTERN NEVADA...WITH MOISTURE LINGERING TO THE SOUTH AND WEST FROM THERE. A GRADUAL TREND WHICH MAY START TUESDAY AND CONTINUE WEDNESDAY WILL BE A SHIFT OF MOISTURE BACK INTO NORTHWESTERN NEVADA...WHICH WILL PROBABLY RESULT IN A SLOW INCREASE IN THUNDERSTORM ACTIVITY THERE AS WELL. HOWEVER...DRY AIR SHOULD KEEP STORMS AT BAY IN NORTHEASTERN NEVADA ON WEDNESDAY WHILE MOISTURE WILL KEEP STORMS GOING IN CENTRAL NEVADA. HIGHS SHOULD REMAIN ABOVE NORMAL BUT MOST PLACES SHOULD FAIL TO REACH THE CENTURY MARK FOR PROBABLY THE SECOND DAY IN A ROW. RCM LONG TERM...WEDNESDAY EVENING THROUGH NEXT MONDAY. LONG RANGE MODELS AGREE PRETTY WELL ABOUT LOCATION AND STRENGTH OF RIDGE OVER WESTERN CONUS. NEVADA WILL BE DOMINATED BY HOT WEATHER. OVERALL INSTABILITY IS IFFY...BUT PW'S ARE NOT BAD...BETWEEN 0.5" AND 0.8" GENERALLY THROUGH FRIDAY...THEN TAPERING OFF TO 0.5" AND LOWER FOR THE REMAINDER OF THE PERIOD. THE REAL TRIGGER IS THE HEAT. WELL ABOVE AVERAGE SURFACE HEATING WILL DRIVE THE MACHINE THROUGH FRIDAY. HAVE KEPT THE PREVIOUS FORECAST WITH INCREASING COVERAGE OF THUNDERSTORMS FROM CENTRAL AND EASTERN NEVADA INTO NORTHEAST NEVADA THROUGH FRIDAY...THEN DROPPING THEM PRETTY MUCH EVERYWHERE FROM SATURDAY ON. SAME STORY ON RAIN AMOUNTS. WHERE IT RAINS...IT WILL BE BRIEFLY MODERATE TO HEAVY BUT IN A VERY LIMITED AREA...DRY LIGHTNING IS STILL LIKELY OUTSIDE THESE LITTLE RAIN CORES. HAIL IS NOT THE REAL THREAT BUT STRONG GUSTY WINDS WILL BE. AVIATION...UPPER RIDGE AXIS WILL ORIENT NORTHWEST TO SOUTHEAST ACROSS THE GREAT BASIN THROUGH THE PERIOD. EXTREME HEAT WILL DRIVE CONVECTION AND PERSISTENT PW'S WILL ALLOW DEVELOPMENT OF CB'S OVER KEKO...KELY...AND KTPH. THUNDERSTORMS WITH NARROW HEAVY RAIN CORES WILL DEVELOP LATE MORNING AND PERSIST THROUGH EARLY EVENING. CHANCE FOR VCSH MAY LINGER INTO PAST 04Z AROUND KELY AND KTPH. WINDS WILL GENERALLY BE LIGHT AND SOUTH TO SOUTHWEST DURING UNTIL EARLY AFTERNOON AND TURN WEST TO NORTHWEST LATE AFTERNOON. AS ALWAYS... GUSTING TO 40 TO 45 KNOTS NEAR THUNDERSTORMS AND VIRGA. EVERYTHING TAPERS OFF AFTER 04Z. FIRE WEATHER...MONSOON MOISTURE WILL PUSH NORTHWARD ACROSS MUCH OF NEVADA TODAY RESULTING IN A SIGNIFICANT INCREASE IN THUNDERSTORM ACTIVITY. SOME DRY LIGHTNING IS EXPECTED OUTSIDE OF WET CORES. THERE HAS BEEN SOME CONCERN VOICED ABOUT DRY LIGHTNING IN NORTHEASTERN NEVADA. FORECAST ZONES 469 AND 470 WOULD BE THE BIGGEST RISK FOR A DRY LIGHTNING OUTBREAK TODAY. PW'S ARE PRETTY HIGH FOR ONE HOWEVER WITH VALUES GENERALLY 3/4 INCH OR MORE IN THESE ZONES TODAY...AND STORM MOTION IS NOT VERY FAST. IN FACT...IN THE SOUTHERN PORTION OF BOTH ZONES STORM MOTION IS NEAR ZERO...THOUGH IN THE FAR NORTH NEAR THE IDAHO BORDER IT IS CLOSER TO 10 KNOTS. THUS...THE GREATEST THREAT OF DRY LIGHTNING STARTS WILL LIKELY BE NORTHEASTERN NEVADA NEAR THE IDAHO BORDER...WITH WETTER STORMS MORE LIKELY FURTHER SOUTH. IN CENTRAL NEVADA STORM MOTION SHOULD KEEP STORMS FROM BEING DRY...THOUGH DRY STRIKES OUTSIDE THE CORES WILL BE A CONCERN. ON TUESDAY A SHORTWAVE WILL PUSH THE MOISTURE OUT OF NORTHEAST NEVADA AS IT PASSES WELL TO OUR NORTHEAST. IT MAY KICK WINDS UP SIGNIFICANTLY IN NORTHEASTERN NEVADA HOWEVER...WITH GUSTS APPROACHING 30 MPH POSSIBLE. FOR NOW HAVE NOT ISSUED ANYTHING BUT WILL NEED TO KEEP AN EYE ON IT...ESPECIALLY IF THERE ARE SEVERAL FIRE STARTS IN THIS AREA THIS EVENING. IF WE HAVE SEVERAL NEW FIRES IN THE NORTHEAST BY THIS TIME TOMORROW...RED FLAGS MAY BE NEEDED DUE TO POTENTIAL FOR RAPID SPREAD. WINDS WILL BE LIGHTER FURTHER SOUTH AND WEST. RCM && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
In the hours before
Special weather statement, Jul 14, 9:32 AM PDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 932 AM PDT MON JUL 14 2014 NVZ030-031-033>041-141845- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...JACKPOT... WILDHORSE...OWYHEE...SILVER ZONE PASS...WEST WENDOVER... SECRET PASS...LAMOILLE CANYON...HARRISON PASS....ELY...RUTH... MCGILL...BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY... ELKO...SPRING CREEK...CARLIN...WELLS...RUBY VALLEY... PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...DUCKWATER... CURRANT SUMMIT 932 AM PDT MON JUL 14 2014 ...SPECIAL WEATHER STATEMENT... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND THE AFTERNOON HOURS TODAY. ACROSS NORTHERN NEVADA...STRONG GUSTY OUTFLOW WINDS AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT. IN CENTRAL NEVADA...LOW STEERING FLOW WILL HELP STORMS TO REMAIN NEARLY STATIONARY OR ONLY MOVE AT OR AROUND 5 TO 10 MPH. THIS WILL PROVIDE A CHANCE FOR AN ISOLATED FLASH FLOOD THREAT. IN ADDITION...GUSTY OUTFLOW WINDS...DANGEROUS LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE. WHEN THREATENING WEATHER APPROACHES...TAKE SHELTER TO UNTIL THE STORM HAS PASSED. STORMS WILL PERSIST INTO THE EARLY EVENING HOURS BEFORE DISSIPATING. VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION 94
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:39 PM PDT | Special Weather Statement | LKN | White Pine | 36 min |
| Jul 14, 2:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Jul 14, 3:01 PM PDT | Special Weather Statement | LKN | White Pine | 29 min |
| Jul 14, 3:34 PM PDT | Special Weather Statement | LKN | Eureka | 26 min |
| Jul 14, 3:54 PM PDT | Special Weather Statement | LKN | White Pine | 51 min |
| Jul 14, 4:17 PM PDT | Special Weather Statement | LKN | White Pine | 43 min |
| Jul 14, 4:28 PM PDT | Special Weather Statement | LKN | 32 min | |
| Jul 14, 4:37 PM PDT | Special Weather Statement | LKN | Lander | 23 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.